Alert archive / Nebraska / High Wind Warnings in 2019

High Wind Warning 5, NWS Hastings, NE

October 21, 20195 counties in Nebraska

NWS Hastings, NE issued this high wind warning at Oct 21, 2019, 8:49 AM CDT for 5 counties in Nebraska. It was in force for 10 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 21, 2019, 8:49 AM CDT (13:49 UTC)
Expired
Oct 21, 2019, 7:00 PM CDT
In force
10 hr
Issued by
NWS Hastings, NE

Counties Buffalo County, NE, Dawson County, NE, Greeley County, NE, Sherman County, NE, Valley County, NE

The radar

The Grand Island radar (KUEX), 113 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 21, 9:43 AM CDTNON-TSTM WND GST 611 Nne Cozad, NE
Oct 21, 10:04 AM CDTNON-TSTM WND GST 552 Nnw Gothenburg, NE
Oct 21, 1:24 PM CDTNON-TSTM WND GST 532 Nne Kearney, NEKNEKEARN63.
Oct 21, 1:56 PM CDTNON-TSTM WND GST 502 Ene Kearney, NE
Oct 21, 3:20 PM CDTNON-TSTM WND GST 561 Nw Ord, NEAWOS STATION KODX ORD AIRPORT.
Oct 21, 4:09 PM CDTNON-TSTM WND GST 581 Nw Ord, NECORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 1 NW ORD. ASOS STATION KODX ORD AIRPORT.
Oct 21, 4:09 PM CDTNON-TSTM WND GST 591 Nw Ord, NEASOS STATION KODX ORD AIRPORT.
Oct 21, 4:15 PM CDTNON-TSTM WND GST 506 Nne Sherman Reservoir, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 1.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

884 
WWUS73 KGID 211349
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
849 AM CDT Mon Oct 21 2019

NEZ039-040-046-060-061-220000-
/O.NEW.KGID.HW.W.0005.191021T1349Z-191022T0000Z/
Valley-Greeley-Sherman-Dawson-Buffalo-
Including the cities of Ord, Greeley, Spalding, Scotia, Wolbach, 
Loup City, Sherman Reservoir, Litchfield, Lexington, Cozad, 
Willow Island, Gothenburg, and Kearney
849 AM CDT Mon Oct 21 2019

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts around 60 mph.

* WHERE...Valley, Greeley, Sherman, Dawson and Buffalo Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are possible. Travel will be difficult,
  especially for high profile vehicles.
  PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside around trees and branches. If 
possible and avoid windows. Use caution if you must drive.

&&

$$
1 follow-up statement
488 
WWUS73 KGID 220011
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
711 PM CDT Mon Oct 21 2019

NEZ039-040-046-060-061-220115-
/O.EXP.KGID.HW.W.0005.000000T0000Z-191022T0000Z/
Valley-Greeley-Sherman-Dawson-Buffalo-
Including the cities of Ord, Greeley, Spalding, Scotia, Wolbach, 
Loup City, Sherman Reservoir, Litchfield, Lexington, Cozad, 
Willow Island, Gothenburg, and Kearney
711 PM CDT Mon Oct 21 2019

...HIGH WIND WARNING HAS EXPIRED...

The wind speeds have decreased this evening and are below warning
criteria. Breezy winds will continue through the remainder of the
evening and into the overnight hours. 

$$

Billings Wright

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this high wind warning went out at Oct 21, 6:53 AM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Oct 21, 6:53 AM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
653 AM CDT Mon Oct 21 2019

.SHORT TERM...(Today and tonight)
Issued at 326 AM CDT Mon Oct 21 2019

We are pretty much right on track from previous forecasts as
latest satellite and radar seem to match up with what was
expected. 850 mb wind speeds of 55 to 60 kts could try to mix down
enough toward Lexington and Ord to give us some wind gusts
flirting with high wind criterion of 58 kt wind gusts, but this is
not quite enough of a signal for me to issue a high wind warning.
Wind speeds should begin waning toward afternoon as the closed low
to the north pulls away.

Light qpf is a possibility in the wrap around on the backside of
the low. Some CAMs like the HRRR and RAP seem to paint some light
qpf over central and northern areas for much of the day, and with
cold air advection, this is not out of the question at all. Highs
will be stunted by fairly thick low to mid level sky cover for
most of the day, along with cold air advection, thus I bumped
highs down a bit. Highs may struggle to even hit 50 for the tri-
cities and farther north/west.

.LONG TERM...(Tuesday through Sunday)
Issued at 326 AM CDT Mon Oct 21 2019

Surface gradient still enough to give us a breezy day for Tuesday,
but temperatures will moderate noticeably from Monday.

The long term looks rather dry, with the only shot at any
precipitation will be meager at best for Wednesday night into
Thursday morning, and probably only confined to our south as the
best support from a passing wave will be there.

Model solutions do diverge toward the end of the long term
forecast, so not the most confident with temperatures. Still
forecasting a cool Thursday with highs in the mid 40s to mid 50s,
with a decent rebound into Saturday, with highs in the 60s/lower
70s, before a cold front cooling things down for Sunday and
beyond. This much has been fairly consistent so far in the
forecast. Upstream ridge evolution over the eastern Pacific will
have a big hand in our weather toward the end of the long term and
beyond, so stay tuned.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Tuesday)
Issued at 649 AM CDT Mon Oct 21 2019

Strong wind gusts today along with MVFR stratus. As the closed low
to the north pulls farther east, winds should relax a bit.
However, LLWS becomes an issue this evening as surface winds
decrease and decoupling starts to occur. Some light shower and
sprinkle activity is possible, but dry ambient conditions will
keep us from getting much more.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...Heinlein
Hazardous weather outlook, Oct 21, 4:53 AM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
453 AM CDT Mon Oct 21 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
221200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
453 AM CDT Mon Oct 21 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Today, strong northwest wind speeds of 25 to 35 mph and gusts of
at least 40 to 45 mph will be common across the entire outlook
area. Even higher wind gusts of 50 to 55 mph will be possible
northwest of a line from Elwood to Greeley from the morning
through the early afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

Nearby

High Wind Warnings in Nebraska, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.